Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC

April 18, 2000Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 18, 2000, 2:13 AM EDT for Dare County, North Carolina. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 18, 2000, 2:13 AM EDT (06:13 UTC)
Expired
Apr 18, 2000, 2:30 AM EDT
In force
17 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 156 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:22 AM EDTHail 0.75Kill Devil Hills, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 180613
SVRMHX
NCC055-180630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
213 AM EDT TUE APR 18 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 230 AM EDT

* AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   KITTY HAWK AND DUCK BY 230 AM EDT.

HAIL UP TO DIME SIZE...3/4 OF AN INCH...IN DIAMETER HAS BEEN 
REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

LAT...LON 3597 7592 3585 7577 3615 7533 3632 7555

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:38 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 8:38 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
838 PM EDT MON APR 17 2000

LOTS OF TSTMS ACROSS THE MID ATLC THIS EVENING. MUCH OF THE MHX CWA
HAS BEEN SEA BREEZED AND THE ATMOS MAY BE TEMPORARILY STABILIZED.
THIS WILL ALL CHANGE AS THE UPPER LOW JUST TO THE W CONT TO DIG SE.
MESOETA DOING A GOOD JOB WITH THE UVM FIELDS. MODEL IS SUGGESTING
THAT THE TSTMS OVR SC WILL CONT TO INTENSIFY AND MOVE NE AS TSTMS W
OF RDU KEEP DEVELOPING FURTHER AND FURTHER E. EVENTUALLY ALL OF THIS
TSTM ACTIVITY WILL REACH ERN NC...MOST LIKELY AFTER 10-11 PM.
CURRENT ZONE PCKG ON TRACK.

CWF: TOWERS CURRENTLY BLOWING BTWN 15 TO 20 KT. WINDS JUST OFFSHORE
WILL INCREASE A rLITTLE TNT. WILL KEEP SCA UP BUT MAY TWEAK TIMING OF
THE 25 KT A LITTLE. WL NOT CHNG CRNT FCST MUCH.

.MHX...SCA COASTAL WATERS.

ORROCK

In the hours before

Special weather statement, Apr 17, 9:57 PM EDT, 4 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-180800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 PM EDT MON APR 17 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA TONIGHT...

LOW PRESSURE JUST WEST OF THE AREA WILL CONTINUE TO APPROACH FROM
THE WEST. THE LOW...ALONG WITH IT'S ASSOCIATED COLD FRONT...WILL MOVE
ACROSS EASTERN NORTH CAROLINA TONIGHT. THE ATMOSPHERE OVER EASTERN
NORTH CAROLINA REMAINS QUITE UNSTABLE. THUNDERSTORMS...SOME OF WHICH
MAY BECOME SEVERE...WILL MOVE EAST ACROSS MUCH OF THE AREA OVERNIGHT.
THUNDERSTORMS...WHICH HAVE HAD A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...SHOULD REACH THE COASTAL PLAIN BY MIDNIGHT...THEN
SPREAD EAST...TO THE CRYSTAL COAST AND OUTER BANKS. THE THREAT OF
SEVERE THUNDERSTORMS WILL DIMINISH LATER TUESDAY MORNING.

THE MAIN THUNDERSTORM THREAT...WILL BE FROM LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY
PERSONNEL SHOULD REMAIN ALERT...AND BE PREPARED TO TAKE APPROPRIATE
ACTION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...FOR
THcE LATEST INFORMATION CONCERNING THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 12:17 AM EDTSevere Thunderstorm WarningMHXDuplin43 min
Apr 18, 2:04 AM EDTSevere Thunderstorm WarningMHXOnslow56 min
Apr 18, 3:10 AM EDTSevere Thunderstorm WarningMHXDare35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.